Reactions 1704, p203 - 2 Jun 2018
Type 1 diabetes mellitus: case report
A 59-year-old woman developed type 1 diabetes mellitus
following treatment with interferon α [route and dosage not
The woman, who had been diagnosed with nodular
malignant melanoma, was receiving treatment with low doses
of interferon α. She presented to hospital for excessive thirst,
fatigue, polyuria and weight loss. Fifteen months following the
interferon α treatment, her fasting plasma glucose level found
to be elevated. She was found to have symptoms of polydypsia
and polyuria. She did not have a previous history of glucose
intolerance. Thereafter, her plasma glucose level elevated to
1126mg/dL with serum glycosylated haemoglobin of 12.4%.
Antibodies to glutamic acid decarboxylase and islet antigen-2
were negative. From these findings, she was diagnosed with
type 1 diabetes mellitus, which was considered to be related to
interferon α. She was admitted and received treatment with
insulin and volume substitution as a counter-regulation. Three
days following admission, she was shifted to the general
inpatient department. Her glucose level returned to normal.
The woman’s treatment with interferon α was discontinued.
She was treated with insulin. At a one year follow-up, her
type 1 diabetes mellitus persisted.
Author comment: "To the best of our knowledge, this is
the first reported case of low-dose [interferon-alfa]-induced
type 1 diabetes."
Sossau D, et al. Type 1 diabetes mellitus caused by treatment with low-dose
interferon-alpha in a melanoma patient. Melanoma Research 27: 516-518, No. 5,
19 Jul 2017. Available from: URL: http://doi.org/10.1097/
CMR.0000000000000381 - Germany
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved